Reducing the Inadvertent Spread of Retracted Science:

Shaping a Research and Implementation Agenda



Monday November 16th

Retracted Science

DAY 3 Commitment to Action

Welcome and Review of Agenda & Logistics (Plenary, 15 min)

6:00-6:15 AM (PT) | 7:00-7:15 AM (MT) | 8:00-8:15 AM (CT) | 9:00-9:15 AM (ET) | 2:00-2:15 PM (UK) | 3:00-3:15 PM (CET)

Planning for collaboration and action (Breakout groups, 45 min)

6:15-7:00AM (PT) | 7:15-8:00 AM (MT) | 8:15-9:00 AM (CT) | 9:15-10:00 AM (ET) | 2:15-3:00 PM (UK) | 3:15-4:00 PM (CET)

STRUCTURE: Groups will be determined by survey responses Day 3 Agenda Setting; please answer the survey if you haven't.

Each group will have a Google Doc to guide the discussion as follows:

How do we move the implementation of this recommendation forward?

- 1. Who needs to collaborate and what is their role? (10 min)
- 2. What resources are needed? (10 min)
- 3. What collaborative action can we take to make progress? (15 min)
- 4. Do we need more information or participation from other participants?

GROUPS:

- A. Support resources and standards to create open, sustainable non-proprietary databases with APIs to track and disseminate retraction statuses.
 - a. Google Doc
 - b. Group
 - i. Elsa Alvaro, Director of Academic Engagement, Librarian for Chemistry, and Chemical and Biological Engineering, Northwestern University Libraries
 - ii. Geoff Bilder, Director of Technology and Research, Crossref
 - iii. Halle Burns, Data Librarian & Instructor, University of Nevada Las Vegas
 - iv. Ashley Farley, Program Officer, Knowledge & Research Services, Bill & Melinda Gates Foundation
 - v. James Leung, Product Director, Clarivate
 - vi. Kathie McConnell, Director, FDA Library, Office of Information Management and Technology
 - vii. Ivan Oransky, Co-Founder of Retraction Watch & Vice President, Editorial at Medscape, Distinguished Writer In Residence at New York University's Carter Journalism Institute, and president of the Association of Health Care Journalists
 - viii. Yuanxi Fu, University of Illinois, Urbana-Champaign (TBC)w
 - ix. Joerg Heber, Editorial Director PLOS and Editor-in-Chief PLOS ONE
 - x. John Seguin, President & Chief Librarian, Third Iron LLC
 - xi. Sean Takats, Professor/Chief Scientist, University of Luxembourg; Director of Zotero
- B. Recommend retraction metadata statuses that can be adopted by all stakeholders.
 - a. Google Doc
 - b. Group
 - i. Elisabeth Bik, Microbiome and Science Integrity consultant
 - ii. Helena Cousijn, Community Engagement Director, DataCite
 - iii. Jennifer Deal, Librarian Lead and Institutional Repository Manager, Advocate Aurora Library
 - i. David Gillikin, Chief, Bibliographic Services Division, National Library of Medicine

- iv. Stephen Gonsalves, Division of Education and Integrity, US Office of Research Integrity
- v. Hannah Heckner, Product Strategist, Silverchair
- vi. Randi Proescholdt, University of Illinois, Urbana-Champaign
- vii. Laura Paglione, Project Lead, Metadata2020
- C. Recommend a taxonomy of retraction statuses that can be adopted by all stakeholders.
 - a. Google Doc
 - b. Group
 - i. Yoss Arianlou, University of Illinois, Urbana-Champaign
 - ii. Patricia Feeney, Head of Metadata, Crossref
 - iii. Annette Flanagin, Executive Managing Editor and Vice President, Editorial Operations, JAMA and The JAMA Network, and Executive Editor, JAMAevidence
 - iv. Katie Funk, Program Manager, PubMed Central
 - v. Karen Hanus, Director, Advocate Aurora Library
 - vi. Stacey Lavelle, Senior Business Analyst, Aries Systems Corporation
 - vii. Dmitry Malkov, master's student, Science Policy Research Unit, University of Sussex
 - viii. Deborah Poff, Editor-in-Chief, Journal of Academic Ethics; Chair, Trustee Board COPE
 - ix. Eefke Smit, Director of Standards and Technology, International Association of STM Publishers
- D. Responsible Conduct of Research (RCR) Education.
 - a. Google Doc
 - b. Group
 - i. Michele Avissar-Whiting, Editor-in-Chief, Research Square
 - ii. Joanne Berger, Lead Librarian, U.S. Food and Drug Administration
 - iii. Nicholas De Vito, Doctoral Researcher, EBM DataLab, University of Oxford
 - iv. C.K. Gunsalus, Director, National Center for Professional & Research Ethics, Professor Emerita of Business, and Research Professor at the Coordinated Sciences Laboratory, University of Illinois at Urbana-Champaign
 - v. Tzu-Kun (Esther) Hsiao, University of Illinois, Urbana-Champaign
 - vi. Kathryn Kaiser, Assistant Professor, Dept of Health Behavior, University of Alabama Birmingham
 - vii. Barbara Ruggeri, Life and Health Sciences Librarian, Carroll University
- E. Strategy & ownership for standards and best practice development.
 - a. Google Doc
 - b. Group
 - i. Tom Heyman, Assistant Professor, Social and Behavioural Sciences, Leiden University
 - ii. Daniel Kulp, Director, Editorial Development for the journals of the American Chemical Society & COPE Vice-Chair
 - iii. Christopher Lehmann, Research Integrity Officer, University of Illinois, Urbana-Champaign

- iv. Alice Meadows, Director of Community Engagement, NISO
- v. Katrina Pickersgill, Executive Peer Review Manager, SAGE Publications, Ltd.
- vi. Bruce Rosenblum, Vice President of Content & Workflow Solutions, Inera Inc
- vii. Nathan Woods, University of Illinois, Urbana-Champaign
- F. Streamlining the retraction process.
 - a. Google Doc
 - b. Group
 - i. IJsbrand Jan Aalbersberg, Chair of the Standards and Technology Executive Committee of STM; SVP Research Integrity, Elsevier
 - ii. Sarah Robbie, Head of Research Integrity and Ethics, Taylor and Francis
 - iii. Liz Suelzer, User Education and Reference Librarian, Medical College of Wisconsin
 - iv. Randy Townsend, Director, Journal Operations at American Geophysical Union
- G. Public awareness about how retraction is a part of science
 - a. Google Doc
 - b. Group
 - i. Caitlin Bakker, Medical School Librarian and Research Services Coordinator, Health Sciences Library, University of Minnesota
 - ii. Monya Baker, Senior Editor, Comment Desk, Nature magazine
 - iii. Stephanie Boughton, Research Integrity Editor, Cochrane
 - iv. Daniele Fanelli, Fellow in Quantitative Methodology, Department of Methodology, London School of Economics and Political Science
 - v. Josh Greenberg, Program Director, Alfred P. Sloan Foundation
 - vi. Francesca Grifo, Scientific Integrity Official, Environmental Protection Agency
 - vii. Josh Nicholson, Co-founder and CEO scite

BREAK - 15 MINUTES

7:00-7:15 AM (PT) | 8:00-8:15 AM (MT) | 9:00-9:15 AM (CT) | 10:00-10:15 AM (ET) | 3:00-3:15 PM (UK) | 4:00-4:15 PM (CET)

A "Call to Action" Discussion & Recruiting Session (Plenary, 20 min)

7:15-7:35 AM (PT) | 8:15-8:35 AM (MT) | 9:15-9:35 AM (CT) | 10:15-10:35 AM (ET) | 3:15-3:35 PM (UK) | 4:15-4:45 PM (CET)

What collaborative action are you taking? Who do you need to recruit from the room?

Do-a-thon (Breakout groups, 30 min)

7:45-8:15AM (PT) | 8:45-9:15 AM (MT) | 9:45-10:15 AM (CT) | 10:45-11:15 AM (ET) | 3:45-4:15 PM (UK) | 4:45-5:15 PM (CET)

Continue breakout sessions, now task-focused, with possibly re-configured groups using the same Google Doc:

1. Task: Now that you have set a task, work in the same or reconfigured groups. Further develop your collaborative action. Even if you can't finish now, you can go home with a working draft.

GROUPS (same topics as above + any new topics that emerge):

- A. A stand-alone, non-proprietary database to track and disseminate retraction status.
 - a. Google Doc (same as above)
 - b. Group
- B. All stakeholders should adopt standard retraction metadata.
 - a. Google Doc (same as above)
 - b. Group
- C. Develop a taxonomy of retraction statuses shared and adopted by all stakeholders.
 - a. Google Doc (same as above)
 - b. Group
- D. Responsible Conduct of Research (RCR) Education
 - a. Google Doc (same as above)
 - b. Group
- E. Strategy & Ownership for standards and best practice development
 - a. Google Doc (same as above)
 - b. Group
- F. Streamlining the retraction process.
 - a. Google Doc (same as above)
 - b. Group
- G. Public awareness about how retraction is a part of science

BREAK - 15 MINUTES

8:15-8:30 AM (PT) | 9:15-9:30 AM (MT) | 10:15-10:30 AM (CT) | 11:15-11:30 AM (ET) 4:15-4:30 PM (UK) | 5:15-5:30 PM (CET)

Dissemination Plans and White Paper Development (Plenary, 20 min)

8:30-8:50 AM (PT) | 9:30-9:50 AM (MT) | 10:30-10:50AM (CT) | 11:30-11:50 AM (ET) | 4:30-4:50M (UK) | 5:30-5:50 PM (CET)

Working Session (30 min)

9:00-9:30 AM (PT) | 10:00-10:30 AM (MT) | 11:00-11:30 AM (CT) | 12:00-12:30 PM (ET) | 5:00-5:30 PM (UK) | 6:00-6:30 PM (CET) Continue the do-a-thon. Or start a new collaborative task.

Final Wrap Up Plenary (15 min)

9:30-9:45M (PT) | 10:30-10:45 AM (MT) | 11:30--11:45 AM (CT) | 12:30-12:45 PM (ET) | 5:30-5:45 PM (UK) | 6:30-6:45 PM (CET)